Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 73, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Mar 21, 2017, 5:29 PM CDT for 7 counties in Tennessee. It was in force for 46 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 21, 2017, 5:29 PM CDT (22:29 UTC)
- Expired
- Mar 21, 2017, 6:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Cannon County, TN, Coffee County, TN, DeKalb County, TN, Grundy County, TN, Van Buren County, TN, Warren County, TN, White County, TN
The radar
The Northeast Alabama radar (KHTX), 99 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 5:35 PM CDT | TSTM WND DMG | Altamont, TN | TREES AND POWER LINES DOWN WITH POWER OUTAGES ACROSS THE COUNTY |
| Mar 21, 5:35 PM CDT | TSTM WND GST 62 | Mcminnville, TN | WIND GUST OF 54 KNOTS MEASURED AT MCMINNVILLE AIRPORT KRNC |
| Mar 21, 5:36 PM CDT | TSTM WND DMG | 1 Se Mcminnville, TN | GOT A POST REPORT FROM A SPOTTER OF A ROOF BLOWN OFF OF A BUILDING AT THE CORNER OF LYON AND SPARTA IN MCMINVILLE. TIME ESTIMATED VIA RADAR. |
| Mar 21, 5:36 PM CDT | TSTM WND DMG | Mcminnville, TN | GOT A POST EVENT CALL FROM A SPOTTER WITH ROOF AND SIDING DAMAGE AT THEIR RESIDENCE. THEY LIVE IN THE 200 BLOCK OF BONNER STREET IN MCMINVILLE. TIME IS ESTIMATED FROM RADAR. |
| Mar 21, 5:50 PM CDT | TSTM WND DMG | 8 Se Spencer, TN | NUMEROUS TREES DOWN AT FALL CREEK FALLS WITH MANY FALLING ON CAMPERS AND VEHICLES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 21, 2:33 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 215 J/kg
- Mixed-layer CIN
- -332 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
803
WUUS54 KOHX 212229
SVROHX
TNC015-031-041-061-175-177-185-212315-
/O.NEW.KOHX.SV.W.0073.170321T2229Z-170321T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
529 PM CDT TUE MAR 21 2017
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Southern De Kalb County in Middle Tennessee...
Northeastern Coffee County in Middle Tennessee...
Van Buren County in Middle Tennessee...
Warren County in Middle Tennessee...
Northern Grundy County in Middle Tennessee...
White County in Middle Tennessee...
Central Cannon County in Middle Tennessee...
* Until 615 PM CDT
* At 528 PM CDT, a severe thunderstorm was located over McMinnville,
moving east at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
McMinnville, Sparta, Smithville, Woodbury, Spencer, Altamont,
Morrison, Doyle, Beersheba Springs, Centertown, Viola, Virgin Falls
State Natural Area, Rock Island State Park, Summitville and Fall
Creek Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3545 8603 3596 8608 3595 8526 3592 8525
3591 8521 3589 8523 3587 8522 3580 8525
3579 8527 3579 8525 3571 8527 3569 8529
3557 8542 3555 8546 3553 8561 3549 8554
3543 8554 3541 8551 3540 8549 3541 8554
TIME...MOT...LOC 2228Z 275DEG 47KT 3569 8572
HAIL...1.00IN
WIND...70MPH
$$
Barnwell1 follow-up statement
209
WWUS54 KOHX 212251
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
551 PM CDT TUE MAR 21 2017
TNC015-031-212301-
/O.CAN.KOHX.SV.W.0073.000000T0000Z-170321T2315Z/
Coffee TN-Cannon TN-
551 PM CDT TUE MAR 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COFFEE AND
CENTRAL CANNON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
Middle Tennessee.
LAT...LON 3543 8583 3596 8590 3595 8526 3592 8525
3591 8521 3589 8523 3587 8522 3580 8525
3579 8527 3579 8525 3571 8527 3569 8529
3557 8542 3555 8546 3553 8561 3549 8554
3543 8554 3541 8551 3540 8549 3541 8554
TIME...MOT...LOC 2251Z 275DEG 47KT 3566 8535
$$
TNC041-061-175-177-185-212315-
/O.CON.KOHX.SV.W.0073.000000T0000Z-170321T2315Z/
De Kalb TN-Van Buren TN-Warren TN-Grundy TN-White TN-
551 PM CDT TUE MAR 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN DE KALB...VAN BUREN...WARREN...NORTHERN GRUNDY AND
WHITE COUNTIES...
At 551 PM CDT, a severe thunderstorm was located 8 miles southeast of
Spencer, moving east at 55 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
McMinnville, Sparta, Smithville, Spencer, Altamont, Doyle, Beersheba
Springs, Virgin Falls State Natural Area, Rock Island State Park and
Fall Creek Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3543 8583 3596 8590 3595 8526 3592 8525
3591 8521 3589 8523 3587 8522 3580 8525
3579 8527 3579 8525 3571 8527 3569 8529
3557 8542 3555 8546 3553 8561 3549 8554
3543 8554 3541 8551 3540 8549 3541 8554
TIME...MOT...LOC 2251Z 275DEG 47KT 3566 8535
HAIL...0.88IN
WIND...70MPH
$$
BarnwellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:01 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Mar 21, 3:01 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Nashville TN 301 PM CDT Tue Mar 21 2017 .DISCUSSION... Convective complex dropping ese across KY and now into nw TN. This activity is currently reaching into our far western counties at this time. Frontal boundary is located w-e across central portions the mid state, just south of I-40. As the series of impulses upstream moves closer to the boundary location, storms will become stronger and will amplify the hail threat. Mid level lapse rates are around 8C to 8.5 C across much of the area, with elevated instability extending north of the boundary. Shear levels increase, especially south of the boundary so will taylor zones to reflect the lg hail threat north, and the lg hail and scattered wind threat south. A severe tstm watch was issued in the last 15 min and it includes all but the northern tier of our county warning area. The system looks to be rather progressive although there are some weaker impulses behind it which could bring some additional showers late tonight. Otw, the timeframe for the severe threat looks like now through around 7 pm. Hrrr concurs with that timeframe. Moving on, aforementioned frontal boundary will continue to move southward and will be well into the deep south by sunrise. A cooler and drier day is expected for Wednesday. After lows of near 40, highs will top out in the 55 to 60 degree range. A return flow will begin to set up on Thursday and Friday, but upper ridging will keep conditions dry. A warmup, however, will commence and we will be back up into the 60s on Thursday. In the ext fcst, The weather pattern will become more active with a series of lows moving eastward through the period. The best chances for rain will be Sat nt and Monday. As for any tstm or severe potential, 850 mb speeds increase Sat nt with instabilities being more favorable on Mon. Cannot rule out strong to severe tstms potential for either time as the mid level jet is in place. For the ext temps, southerly moist flow to prevail so we will see temps that are a good 10 to 15 degrees above normal. This equates to lows in the 50s, and highs in the 70s. Will go ahead and issue the zones early. This will reflect the current svr tstm watch. I will also include a pre evening period due to the progressiveness of the system. && .AVIATION... 18Z TAF DISCUSSION. Mostly VFR, but with a boundary sitting across Middle TN, a very small cloud deck has developed between KCKV and KBNA and has given KBNA some BKN MVFR cigs. I think there is a good chance that this deck works its way up to KCKV, so I've prevailed it in the next couple of hours. The bigger story will be the line of TS that will push through and likely affect all 3 terminal later this afternoon and evening. Have tried to time out the activity with the latest hi-res guidance, but we can expect IFR cigs/vis with the line. Conditions will improve rather quickly this evening but as the front sags into Middle TN, northerly wind gusts will pick up tonight. && .PRELIMINARY POINT TEMPS/POPS... Nashville 42 57 42 66 50 / 60 10 0 0 10 Clarksville 38 55 38 64 50 / 50 10 10 10 10 Crossville 41 54 38 58 45 / 60 10 10 0 10 Columbia 45 58 44 65 50 / 70 10 10 0 10 Lawrenceburg 45 59 44 65 50 / 70 10 10 0 10 Waverly 42 56 42 65 52 / 60 10 10 10 10 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......21 AVIATION........21
Hazardous weather outlook, Mar 21, 5:05 AM CDT, 12 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 505 AM CDT Tue Mar 21 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-221015- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 505 AM CDT Tue Mar 21 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight There is a slight risk (level 2 out of 5) for severe thunderstorms across southern Middle Tennessee this afternoon and evening, generally along and south of the I-40 corridor. A cold front will shift south to near I-40 by midday, with scattered showers and thunderstorms expected to develop along and south of the front this afternoon and continue into the evening. Large hail and damaging winds will be possible in the strongest storms, along with heavy rainfall and localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong thunderstorms will be possible on Saturday as another cold front shifts from west to east across Middle Tennessee. .SPOTTER INFORMATION STATEMENT... Spotter activation may be need this afternoon into this evening. Shamburger
In the hours before
Local storm report, Mar 21, 5:10 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
510 PM CDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL 15 W COLUMBIA 35.62N 87.32W
03/21/2017 E1.00 INCH MAURY TN TWITTER
HAMPSHIRE COMMUNITY
&&
EVENT NUMBER OHX1700271
ROSELocal storm report, Mar 21, 5:14 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
514 PM CDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND DMG 15 S MURFREESBORO 35.64N 86.39W
03/21/2017 RUTHERFORD TN TWITTER
ROOF DAMAGE TO ELEMENTARY SCHOOL
&&
EVENT NUMBER OHX1700272
ROSESpecial weather statement, Mar 21, 5:22 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Nashville TN
522 PM CDT TUE MAR 21 2017
TNZ094-095-212300-
Lawrence TN-Giles TN-
522 PM CDT TUE MAR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND GILES COUNTIES UNTIL
600 PM CDT...
At 522 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lawrenceburg, moving east at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lawrenceburg, Pulaski, Loretto, St. Joseph, Minor Hill, Ethridge,
Goodspring, Leoma, Westpoint, Frankewing and Iron City.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
Middle Tennessee.
LAT...LON 3500 8759 3503 8759 3504 8758 3505 8758
3506 8759 3514 8759 3516 8758 3519 8757
3530 8758 3544 8726 3543 8723 3544 8723
3544 8721 3518 8683 3500 8725
TIME...MOT...LOC 2222Z 292DEG 31KT 3528 8744
BarnwellLocal storm report, Mar 21, 5:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
524 PM CDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND DMG MANCHESTER 35.47N 86.08W
03/21/2017 COFFEE TN EMERGENCY MNGR
TREES DOWN AND A FEW PPOWER OUTAGES
&&
EVENT NUMBER OHX1700273
ROSELocal storm report, Mar 21, 5:25 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
525 PM CDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM TSTM WND DMG MURFREESBORO 35.85N 86.39W
03/21/2017 RUTHERFORD TN TWITTER
MULTIPLE REPORTS OF TREES DOWN ACROSS MURFREESBORO
&&
EVENT NUMBER OHX1700274
ROSELocal storm report, Mar 21, 5:28 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
528 PM CDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TSTM WND DMG TULLAHOMA 35.37N 86.22W
03/21/2017 COFFEE TN AMATEUR RADIO
POWER OUTAGES IN KINGS LANE SUBDIVISION
&&
EVENT NUMBER OHX1700275
ROSEThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 7:14 PM CDT | Special Weather Statement | OHX | Rutherford, Williamson, Wilson | 46 min |
| Mar 20, 7:41 PM CDT | Special Weather Statement | OHX | Bedford, Cannon, Coffee, DeKalb, Rutherford, Van Buren and 2 more | 49 min |
| Mar 20, 8:30 PM CDT | Special Weather Statement | OHX | Coffee, Grundy, Van Buren | 45 min |
| Mar 21, 2:43 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Humphreys, Perry | 47 min |
| Mar 21, 3:02 PM CDT | Special Weather Statement | OHX | Bedford, Marshall | 43 min |
| Mar 21, 3:14 PM CDT | Severe Thunderstorm Warning | OHX | Lewis, Perry, Wayne | 46 min |
| Mar 21, 3:15 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Giles, Marshall, Maury | 45 min |
| Mar 21, 3:21 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 39 min |
| Mar 21, 3:25 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Lewis, Perry, Wayne | 39 min |
| Mar 21, 3:26 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Lewis, Maury | 49 min |
| Mar 21, 3:26 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Giles, Marshall, Maury | 49 min |
| Mar 21, 3:33 PM CDT | Special Weather Statement | OHX | Cheatham | 42 min |
| Mar 21, 3:35 PM CDT | Areal Flood Advisory | OHX | Giles, Marshall, Maury | 3 hr |
| Mar 21, 3:47 PM CDT | Flash Flood Warning | OHX | Marshall, Maury | 3 hr |
| Mar 21, 3:53 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Lewis, Maury | 37 min |
| Mar 21, 3:58 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Wayne | 35 min |
| Mar 21, 4:00 PM CDT | Severe Thunderstorm Warning | OHX | Marshall, Maury | 45 min |
| Mar 21, 4:07 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Marshall, Maury, Rutherford, Williamson | 38 min |
| Mar 21, 4:11 PM CDT | Areal Flood Advisory | OHX | Hickman | 3 hr |
| Mar 21, 4:20 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Giles, Marshall, Maury | 40 min |
| Mar 21, 4:30 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Marshall, Rutherford | 45 min |
| Mar 21, 4:39 PM CDT | Special Weather Statement | OHX | Giles | 36 min |
| Mar 21, 4:42 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford, Wilson | 33 min |
| Mar 21, 5:00 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Coffee, DeKalb, Grundy, Rutherford, Warren | 30 min |
| Mar 21, 5:07 PM CDT | Special Weather Statement | OHX | Coffee, Grundy | 38 min |
| Mar 21, 5:22 PM CDT | Special Weather Statement | OHX | Giles, Lawrence | 38 min |
| Mar 21, 6:14 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Van Buren, Warren, White | 19 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.